Louisiana, 2003

Damaging Wind in Louisiana, July 17, 2003

July 17, 2003 · NWS LCH · 1 event in 1 county or zone

Several trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Several trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Jul 17, 3:47 PM CST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 17, 3:47 PM CST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
447 PM CDT THU JUL 17 2003

SEEING WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY MOVING ACROSS
SOUTH CENTRAL LOUISIANA. HAVE SEEN GUSTS TO 35 KNOTS WITH STRONGER
CELLS. WILL UPDATE THIS PORTION OF ZONE PACKAGE AND INCLUDE...
REMAINDER OF AFTERNOON PERIOD...WITH LIKELY POPS.

MARCOTTE

PREVIOUS DISCUSSION...

HIGH PRESSURE ALOFT AND AT THE SURFACE NOT ENOUGH TO SQUELCH
THUNDERSTORMS CURRENTLY EXTENDING OVER MAINLY OUR SOUTHWESTERN
AREAS. WILL WATCH THESE STORMS CLOSELY THROUGH THE EVENING AS
THEY ARE PRODUCING VERY HEAVY RAINFALL WITH SOME POSSIBLE SMALL HAIL.

ACTIVITY IS BEING CAUSED BY WEAK VORT MAX ROUNDING THE UPPER HIGH.
THIS PATTERN SHOULD HOLD THROUGH SATURDAY WITH DIFFICULT TO TIME
SHORTWAVES CONTINUING TO RIDE AROUND THE HIGH. WILL KEEP UP WITH
CHANCE OF POPS MAINLY DURING THE AFTERNOON INTO THE NIGHTIME HOURS.
BY THE END OF THE WEEKEND...THE HIGH BEGINS TO RETROGRADE A BIT TO
THE WEST AS STRONG UPPER TROUGH SETS UP OVER THE NORTHEAST U.S.
MODELS TRYING TO DRAG FRONT THROUGH HERE BY MID-WEEK. WONT GO TOO
GUNG HO WITH THIS SOLUTION YET...NEVERTHELESS WITH FRONT IN THE
VICINITY WILL KEEP UP WITH CHANCE OF POPS INTO MID-WEEK.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 74 93 75 92 / 30 30 30 30
KBPT 75 93 75 92 / 30 30 30 30
KAEX 73 94 74 92 / 20 30 30 30
KLFT 74 93 75 92 / 30 30 40 30

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

 99
Hazardous weather outlook, Jul 17, 4:55 AM CST, 13 hours 5 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
555 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
SEVERE WEATHER IS NOT EXPECTED. HIGH PRESSURE BOTH AT THE SURFACE
AND ALOFT WILL REMAIN IN CONTROL OF OUR WEATHER THROUGH TONIGHT.
HOWEVER...A WEAK UPPER-LEVEL DISTURBANCE IS FORECAST TO CROSS THE
AREA LATE THIS AFTERNOON INTO EVENING...TRIGGERING SCATTERED SHOWERS
AND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...
A STRONGER UPPER-LEVEL FEATURE IS EXPECTED TO MOVE OVER THE AREA ON
SATURDAY...AGAIN PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS. FOR
THE REMAINDER OF THE PERIOD...A MOIST AND UNSTABLE AIRMASS WILL
COMBINE WITH THE AFTERNOON SEA BREEZE AND RESULTANT OUTFLOW
BOUNDARIES TO SPARK SCATTERED SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...
THE ASSISTANCE OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL NOT BE NEEDED TODAY AND TONIGHT.

LGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Allen

When
July 17, 6:00 PM CST
Where
Allen County, Oberlin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
30.617, -92.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370656.